FDA issues warning on behavioral issues in Chantix patients

WASHINGTON The Food and Drug Administration has informed healthcare professionals that some patients taking Chantix, the smoking cessation drug, have experienced suicidal thoughts and aggressive and erratic behavior.

A preliminary assessment reveals that many of the cases reflect new-onset of depressed mood, suicidal ideation and changes in emotion and behavior within days to weeks of initiating Chantix treatment.

The role of Chantix in these cases is not clear because smoking cessation, with or without treatment, is associated with nicotine withdrawal symptoms and has also been associated with the exacerbation of underlying psychiatric illness. However, not all patients described in the cases had preexisting psychiatric illness and not all had discontinued smoking.

There are also reports of patients experiencing drowsiness that affected their ability to drive or operate machinery. Healthcare professionals should monitor patients taking Chantix for behavior and mood changes.

Login or Register to post a comment.